Montana, 2024Damaging Wind in Montana, September 3, 2024
September 3, 2024 · NWS MSO · 1 event in 1 county or zone
Several strong thunderstorms moved up the Bitterroot Valley into Southwest Montana during the late morning and early afternoon hours. These storms produced gusty outflow winds and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several strong thunderstorms moved up the Bitterroot Valley into Southwest Montana during the late morning and early afternoon hours. These storms produced gusty outflow winds and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 3, 10:50 AM MST, 2 minutes earlier.
Area forecast discussion, Sep 3, 10:50 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1150 AM MDT Tue Sep 3 2024
.DISCUSSION...The center of the low pressure system over our
region continues to circulate over central Idaho and west central
Montana this afternoon. Satellite imagery shows a very large
swath of regional wildfire smoke, comprised of smoke from Oregon,
Idaho, and Montana fires, being wrapped up into the center of the
low. This may have a similar affect on thunderstorm development
that was seen on Monday: inhibiting the instability in the
atmosphere, thus causing a weakening of thunderstorms. While all
the ingredients are present to produce convection well into this
evening, smoke may have dampen the potential.
Out ahead of this approaching wall of smoke, we are seeing a band
of thunderstorms initiating over central Idaho moving into west
central and southwest Montana. As they do so, small hail, brief
heavy rain, and lightning are being observed. Gusty winds will
also be a concern with any storms that occur today. If the smoke
holds off or thins out as it moves into the region, thunderstorms
are expected to persist through the evening, moving into
southwest Montana late this evening before exiting east of the
Divide.
Wednesday will see the return of another ridge of high pressure
and the return of hot daytime temperatures in the 80s and 90s.
Temperatures will steadily warm going into the weekend, with
mostly dry conditions expected until early next week (ie: Tuesday,
Sept 10).
&&
.AVIATION...A wall of wildfire smoke is currently visible on
satellite as it moves through central Idaho and into west central
Montana. Ahead of it, a line of thunderstorms is initiating over
portions of west central and southwest Montana and central Idaho.
The potential for storms to exist will occur mainly between
03/18Z and 04/00Z for KSMN and KHRF, and between 03/20Z and
04/01Z for KMSO and KBTM. Given how prominent and thick the
wildfire smoke is that is being wrapped into the center of the low
pressure system that is expected to produce thunderstorms, it may
inhibit thunderstorm development from reaching their full
potential. Expect skies to clear after 04/0400Z, with smoke
settling into valleys and limiting visibility down to 3SM by
Wednesday morning.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&
In the hours before
Special weather statement, Sep 3, 10:18 AM MST, 34 minutes before
Special Weather Statement
National Weather Service Missoula MT
1118 AM MDT Tue Sep 3 2024
MTZ007-031745-
Butte/Blackfoot Region MT-
1118 AM MDT Tue Sep 3 2024
...A strong thunderstorm will impact portions of northeastern Deer
Lodge, east central Granite and southern Powell Counties through 1145
AM MDT...
At 1118 AM MDT, Doppler radar was tracking a strong thunderstorm over
West Valley, or near Anaconda, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anaconda, West Valley, Warm Springs, Lost Creek, and Georgetown.
This includes Interstate 90 between mile markers 200 and 203.
LAT...LON 4604 11308 4621 11330 4635 11299 4616 11274
TIME...MOT...LOC 1718Z 241DEG 21KT 4618 11306
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 3, 10:44 AM MST, 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
1144 AM MDT Tue Sep 3 2024
MTZ005-006-031815-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1144 AM MDT Tue Sep 3 2024
...A strong thunderstorm will impact portions of northwestern Ravalli
County through 1215 PM MDT...
At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm over
Woodside, or near Hamilton, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing, and Corvallis.
This includes Highway 93 S between mile markers 44 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4619 11411 4626 11435 4655 11424 4645 11388
TIME...MOT...LOC 1744Z 203DEG 15KT 4630 11420
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThunderstorm Wind, Ravalli
- When
- September 3, 10:52 AM MST to 11:20 AM MST
- Where
- Ravalli County, 2.23 mi ENE of Corvallis to 1.96 mi S of Corvallis
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.332, -114.076
Gusty outflow occurred throughout the Bitterroot Valley but a localized area from just south of Corvallis to near Quast Lane experienced damaging winds. A few downed trees and numerous downed branches were noted. A peak gusts of 63 mph occurred at Soft Rock RAWS which was supported by radar velocities with 2000-3000 customers losing power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 3, 2024$30,000 · 1 event
- Excessive Heat in California, September 3 to 10, 20242 injured · $10,000 · 4 events
- Heavy Rain in Florida, September 3, 2024$20,000 · 1 event
- Flash Flooding and Flood in Florida, September 3 to 4, 202413 events
- Flash Flooding in Texas, September 3 to 4, 20248 events
- Damaging Winds in Montana, September 3, 202461 kt wind · 7 events
- Tornado and Flood in Florida, September 3 to 4, 2024EF0 · 3 events
- Damaging Winds in Wyoming, September 3, 202457 kt wind · 3 events
- Damaging Winds in Utah, September 3, 202458 kt wind · 3 events
- Flash Flooding in Texas, September 3, 20242 events
- Flash Flood and Damaging Wind in Idaho, September 3, 2024$200 · 50 kt wind · 2 events
- Damaging Winds in Wyoming, September 3, 202463 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203918.